Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Took heavy dosage of eltroxin. Started getting headache. What are the complication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
Hi
Yesterday one of my friends took a very heavy dosage of eltroxin. What are its implications? He has not shown any extreme symptoms except some slight headache yesterday after taking the dosage. The dosage was around 5000 micro grams (50 tablets of 100 micrograms each). Some one told him that would help him in weight loss. He has been taking 1 tablet of 100 microgram every day since the last one year as he is having hypothyroid.

We visited a local doctor and he has taken a blood sample which we will come to know in a couple of days. But as he has not shown any extreme symptoms the doctor told us not to worry. We are very curious and worried about this.

Need your expert advice
Posted Tue, 26 Feb 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 5 hours later
Dear XXXXXXX
Its very unfortunate to hear the story. most patients remain asymptomatic following thyroxine overdose. symptoms may occur if >10mg thyroxine is ingested. if symptoms do develop they usually do not arise until after 48 hours post-ingestion(although thyroxine is rapidly absorbed, it requires peripheral conversion into its more active form (T3 or tri-iodothyronine) and its clinical symptoms (when present) may last up to 3 weeks.clinical manifestations of thyroxine overdose can include:agitation, sweating, tachycardia, hypertension, headache, diarrhoea and vomiting. Sometimes there can be arrythmias, seizures or coma may result. Patient requires close monitoring for initial few days if not more preferably in a hospital setup. Treatment would largely depend on the sort of complications one develops. So we need to watch for complications & monitor his pulse rate, cardiac status and BP. An experienced physician or an endocrinologist care is required.
Hope for a speedy recovery.
Shivaprasad
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor